MAUDE Adverse Event Report: ZIMMER GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, L, ø 40/+3.5, TAPER 12/14; PROSTHESIS, HIP

ZIMMER GMBH BIOLOX® DELTA, CERAMIC FEMORAL HEAD, L, ø 40/+3.5, TAPER 12/14; PROSTHESIS, HIP
Model Number N/A
Medical Device Problem Code Adverse Event Without Identified Device or Use Problem (2993)
Health Effect - Clinical Codes Pain (1994); Numbness (2415)
Date of Event 04/21/2025
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that approximately three years post-implantation, the patient reports ongoing right hip pain and numbness from hip to foot.Another revision is being planned but it is unknown if a revision has been scheduled to date.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Additional Manufacturer Narrative
(b)(4).D10: item # 00992307845, xl body nitrided cementless, lot # 64013976.Item # 00998209902, nut compression cementless, lot # 63855103.Unknown item #, unknown stryker cup, lot # ljr382 unknown item #, unknown cement depuy, lot # 9577992.The customer has indicated that the product will not be returned to zimmer biomet for investigation as it remains implanted.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
No further event information available at the time of this report.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The following sections were updated: b4, g3, g6, h2, h3, h6, h11.No product was provided to the product surveillance team for further investigation or review, and no photographs of the affected devices were included.A review of the device manufacturing records confirmed no abnormalities or deviations.Review of the complaint history found no additional related complaints for this item and the reported part and lot combination.Medical records were provided and reviewed by a health care professional.The patient is a male born in 1958, is 183cm and 113kg (bmi 33.8).The patient underwent surgery for the removal of a plating system and implantation of a total hip replacement system on the right leg.During this surgery, zimmer biomet products were implanted.After approximately 10 years post initial implantation, the patient fell and sustained an injury to the right hip at an old surgical incision site, which subsequently developed into an open, draining abscess.After several unsuccessful aspiration attempts, the condition progressed, necessitating the full explantation of the hip system during the year following the fall, due to joint infection.During this surgery, a cement mixed with antibiotics was implanted as a spacer, as well as new zimmer biomet products together with competitor products (cement from depuy and cup from stryker).After approximately 13 years and 7 months post initial implantation, the patient reported persistent right hip pain and numbness extending from the hip to the foot, with plans underway for another revision surgery.Additionally, the patient underwent a left tha, and a metal-on metal hip system from zimmer biomet was implanted.After approximately 3 years and 4 months, the implant was revised due to loosening.The provided documentation indicate that the patient has pre-existing comorbidities, including chronic pain syndrome and lumbar spinal stenosis.However, no supporting medical records were provided.The patient has pre-existing comorbidities, including chronic pain syndrome and lumbar spinal stenosis.These conditions can cause symptoms such as radiating pain, weakness, and numbness, which align with the patient¿s reported experiences.Additionally, it was determined that zimmer biomet has not approved the application and combination of the implanted devices.It is unknown if this off-label use caused or contributed to the reported event.In conclusion, since the cause may be multifactorial, consisting of patient- and procedure-related factors, a definitive root cause could not be identified.No corrective, preventive or field action was taken following the investigation of this event.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Additional Manufacturer Narrative
(b)(4).This follow-up report is being submitted to relay additional information.The following sections were updated: b3, b4, b5, d6b, g3, g6, h2, h6, h11.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.
 
Event or Problem Description
Patient underwent right tha after removal of plating system due to prior trauma fracture and later, the patient developed pain and limping approximately 8 years post implantation and continued, was treated conservatively.Approximately 10 years post implantation the patient fell and sustained an injury to right hip old incisional site that progressed into an open and draining abscess above.Several unsuccessful aspirate attempts, then lead to full explant and spacer implantation due to joint infection approximately 11 years post implantation.Approximately 14 years and 8 months post implantation underwent the second stage of the revision where loosening of the competitor cemented acetabular cup was found and all implants except for the stem were revised without complication.Attempts have been made and additional information on the reported event is unavailable at this time.
 
Event or Problem Description
No additional event information.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay additional information.The following sections were updated: b4, b5, g3, g6, h2, h3, h6, h11 medical records were provided and reviewed by a health care professional.On (b)(6) 2025, the post-operative status: pain and aseptic loosening of the cemented acetabular component (competitor implant).Spinal anesthesia was used.Standard posterior approach.No obvious signs of infection were observed; frozen section samples were negative.The cemented cup was removed with little to no bone loss.The posterior capsule and short external rotators were deficient, but they were repaired to the back of the femur using drill holes.No intra-operative complications or events occurred.The team believes that posterior hip precautions will be necessary, given the multiple previous surgical approaches.The previously reported investigation conclusion still stands.

Brand Name
BIOLOX® DELTA, CERAMIC FEMORAL HEAD, L, ø 40/+3.5, TAPER 12/14
Common Device Name
PROSTHESIS, HIP
Manufacturer (Section D)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer (Section G)
ZIMMER GMBH
sulzer allee 8
sulzer industrie park
winterthur
Manufacturer Contact
christina arnt
56 e. bell dr.
warsaw, IN 46582
5745273773
MDR Report Key19665118
Report Number0009613350-2024-00259
Device Sequence Number6745361
Product Code LZO
UDI-Device Identifier00889024430419
UDI-Public(01)00889024430419(17)281031(10)2965104
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K192416
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2021
Device Explanted Year2025
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Consumer,Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup,Followup
Report Date (Section B) 12/18/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Lay User/Patient
Device Model NumberN/A
Device Catalogue Number00877504003
Device Lot Number2965104
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/04/2024
Supplement Date Received by Manufacturer12/12/2024
06/24/2025
12/12/2025
Initial Report FDA Received Date07/03/2024
Supplement Report FDA Received Date12/13/2024
07/18/2025
12/18/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured11/19/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
SEE H11.
Outcome Attributed to Adverse Event Other;
Patient Age65 YR
Patient SexMale
Patient Weight113 KG